Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 59, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 11, 2001, 5:01 PM CDT for Bremer County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 11, 2001, 5:01 PM CDT (22:01 UTC)
- Expired
- Apr 11, 2001, 5:40 PM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Bremer County, IA
The radar
The La Crosse radar (KARX), 148 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 4:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 196 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 336 m²/s²
- 0-3 km storm-relative helicity
- 387 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 112202 SVRDSM IAC017-112240- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 501 PM CDT WED APR 11 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BREMER COUNTY IN NORTHEAST IOWA * UNTIL 540 PM CDT * AT 459 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF WAVERLY...OR ABOUT 11 MILES NORTHWEST OF WATERLOO...MOVING NORTHEAST AT 60 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR TRIPOLI AND WAVERLY AROUND 510 PM HAIL UP TO THE SIZE OF NICKELS AND VERY STRONG WINDS ARE LIKELY IN THE WARNED AREA. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM WEDNESDAY EVENING FOR EASTERN IOWA. LAT...LON 4292 9256 4265 9255 4265 9210 4291 9209 COGIL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 2:50 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Apr 11, 2:50 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 250 PM CDT WED APR 11 2001 SVR WX WITH NO SIG TIME. LAST LN ABT TO MOV THRU DSM ATTM AND WL LFT NE OF CWA THIS EVE. STG SLY WINDS BCMG W-NW POST DRY SLOT. WL GO WND ADVY TNGT THRU THU, THO CUD SEE WNDS DMSH THU AFTN. NXT WK SYS FRI NGT, AFT THAT A SAT NGT INTO SUN WK EVENT. OPTED WITH MAV GUID. DSM 22-13 ALO 63-14 .DSM...WND ADVY ALL ZONES TNGT AND THU MS APR 01
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 4:12 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Cass, Taylor | 38 min |
| Apr 11, 11:32 AM CDT | Tornado Warning | DMX | Ringgold | 33 min |
| Apr 11, 12:00 PM CDT | Tornado Warning | DMX | Ringgold, Union | 40 min |
| Apr 11, 12:19 PM CDT | Tornado Warning | DMX | Clarke | 31 min |
| Apr 11, 12:29 PM CDT | Tornado Warning | DMX | Madison | 46 min |
| Apr 11, 12:39 PM CDT | Tornado Warning | DMX | Dallas, Polk, Warren | 51 min |
| Apr 11, 1:28 PM CDT | Tornado Warning | DMX | Polk | 2 min |
| Apr 11, 1:46 PM CDT | Severe Thunderstorm Warning | DMX | Union | 29 min |
| Apr 11, 1:50 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 40 min |
| Apr 11, 1:55 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 35 min |
| Apr 11, 1:59 PM CDT | Tornado Warning | DMX | Audubon | 31 min |
| Apr 11, 2:32 PM CDT | Tornado Warning | DMX | Greene, Guthrie | 28 min |
| Apr 11, 2:36 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 29 min |
| Apr 11, 2:48 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Polk | 42 min |
| Apr 11, 2:58 PM CDT | Tornado Warning | DMX | Boone | 32 min |
| Apr 11, 3:02 PM CDT | Tornado Warning | DMX | Calhoun, Greene, Webster | 43 min |
| Apr 11, 3:02 PM CDT | Tornado Warning | DMX | Lucas, Marion | 28 min |
| Apr 11, 3:18 PM CDT | Tornado Warning | DMX | Hamilton | 32 min |
| Apr 11, 3:43 PM CDT | Tornado Warning | DMX | Jasper, Marshall | 32 min |
| Apr 11, 3:45 PM CDT | Tornado Warning | DMX | Wright | 45 min |
| Apr 11, 3:51 PM CDT | Tornado Warning | DMX | Franklin, Hamilton, Hardin | 44 min |
| Apr 11, 4:02 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 28 min |
| Apr 11, 4:05 PM CDT | Tornado Warning | DMX | Wapello | 20 min |
| Apr 11, 4:23 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 32 min |
| Apr 11, 4:27 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 28 min |
| Apr 11, 4:31 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Grundy | 44 min |
| Apr 11, 4:35 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 30 min |
| Apr 11, 4:43 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 37 min |
| Apr 11, 5:07 PM CDT | Tornado Warning | DMX | Black Hawk | 23 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.